MAUDE Adverse Event Report: COVIDIEN EEA; STAPLER, SURGICAL

COVIDIEN EEA; STAPLER, SURGICAL
Model Number TRIEEA31XT
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 05/16/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during an anterior rectal resection, the circular stapler did not trigger or staple, it only cut the tissues, resulting in the intestine remaining open.
 
Additional Manufacturer Narrative
Additional information: b1, b2, b5, d4 (udi #), g3, h1, h6 new information has been received pertaining to the event.This event has been reassessed and the reportability has been determined to be a serious injury.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during an anterior rectal resection, the circular stapler did not trigger or staple, it only cut the tissues, resulting in the intestine remaining open.To resolve the issue, the rectal stump was sutured over and a terminal descending stoma was created.It was noted that the procedure was extended by more than 30 minutes.
 
Additional Manufacturer Narrative
Additional information: d3, g3, g4, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Evaluation noted that the anvil of the instrument was observed to be tilted and separated from the instrument it was reported that staples did not deploy.The reported issue could not be confirmed.The most likely cause could not be established from the information available.The evaluation detected an unreported condition: the staples all around the circumference of the cut ring.Visual inspection noted that there were staples all around the circumference of the cut ring.The product analysis noted evidence that the device was not used as intended.This issue may result in potential advancement of the handle, which in turn can advance the staples.Partially advanced staples protruding from the cartridge during an attempted insertion through either the abdominal wall or the rectum may cause problems with the insertion and also may cause unacceptable staple formation after firing.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: do not use the stapler with extra thick staple size (black) on any tissue that will not comfortably compress to 3.0 mm in thickness.The instrument should not be used if unusual effort was required to turn the twist knob in order to visualize at least a portion of the green bar in the indicator window and step seven.Do not use the stapler if unusual effort was required to turn the twist knob in order to visualize at least a portion of the green bar in the indicator window.Also, notes: the safety will not release if the green bar was not visible in the indicator window.Caution: the instrument should not be used if unusual effort was required to turn the twist knob in order to visualize at least a portion of the green bar in the indicator window, and caution: do not touch the black twist knob when removing the stapler from the package.Inadvertent turning of the black twist knob may result in the green bar showing in the indicator window and the safety being released.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key22318981
Report Number2647580-2025-01935
Device Sequence Number8819003
Product Code GAG
UDI-Device Identifier10884521593053
UDI-Public(01)10884521593053(17)291031(10)P4L0667(20)01
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K172361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/12/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTRIEEA31XT
Device Catalogue NumberTRIEEA31XT
Device Lot NumberP4L0667
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/02/2025
Supplement Date Received by Manufacturer06/23/2025
01/09/2026
Initial Report FDA Received Date06/24/2025
Supplement Report FDA Received Date06/30/2025
01/12/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale